Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 20, NWS Austin/San Antonio, TX

May 14, 2010Bandera County, Medina County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 14, 2010, 5:40 AM CDT for Bandera County, Medina County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2010, 5:40 AM CDT (10:40 UTC)
Expired
May 14, 2010, 8:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bandera County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 112 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 8:10 AM CDTFLOOD1 N Castroville, TXSEVERAL LOW WATER CROSSING ARE CLOSED IN CASTROVILLE.
May 14, 8:10 AM CDTFLASH FLOOD1 N Castroville, TXSEVERAL LOW WATER CROSSING ARE CLOSED IN CASTROVILLE.
May 14, 8:42 AM CDTFLOOD10 N Hondo, TXSH173 IS CLOSED DUE TO HIGH WATER NEAR VERDE CREEK.
May 14, 8:42 AM CDTFLASH FLOOD10 N Hondo, TXSH173 IS CLOSED DUE TO HIGH WATER NEAR VERDE CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 150 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2800 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WGUS54 KEWX 141040
FFWEWX
TXC019-325-141345-
/O.NEW.KEWX.FF.W.0020.100514T1040Z-100514T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 AM CDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BANDERA COUNTY...
  MEDINA COUNTY...

* UNTIL 845 AM CDT.

* AT 531 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE     
  FLASH FLOODING THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BANDERA
  FALLS...BADER...QUIHI...NEW FOUNTAIN...DUNLAY...RIO MEDINA...
  MICO...HONDO...CASTROVILLE...TARPLEY...MEDINA...LAKEHILLS AND
  BANDERA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 2981 9955 2988 9919 2968 9888 2913 9884
      2916 9904

$$
2 follow-up statements
955 
WGUS74 KEWX 141159
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 AM CDT FRI MAY 14 2010

TXC019-325-141345-
/O.CON.KEWX.FF.W.0020.000000T0000Z-100514T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANDERA TX-MEDINA TX-
659 AM CDT FRI MAY 14 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
MEDINA AND BANDERA COUNTIES...

AT 645 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

CURRENT RAINFALL ESTIMATES ARE WIDESPREAD 3 TO 4 INCHES ACROSS 
EASTERN MEDINA COUNTY WITH ISOLATED AMOUNTS OF 5 TO 6 INCHES JUST 
WITHIN THE PAST HOUR. BANDERA COUNTY HAS SEEN RAINFALL RATES UP TO 
TWO INCHES PER HOUR. RAINFALL IS LIKELY TO CONTINUE THROUGH AT LEAST 
8AM ACROSS THIS AREA. ADDITIONAL SOWERS AND THUNDERSTORMS ARE 
FORMING AND MOVING ACROSS THE AREAS THAT HAVE ALREADY SEEN HEAVY 
RAINFALL. THIS WILL ONLY MAKE THE FLOODING THREAT EVEN WORSE.

LOCATIONS IN THE WARNING AREA INCLUDE MICO...BANDERA FALLS...
TARPLEY...MEDINA...LAKEHILLS AND BANDERA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2981 9955 2988 9919 2968 9888 2913 9884
      2916 9904

$$
957 
WGUS74 KEWX 141203 CCA
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 AM CDT FRI MAY 14 2010

TXC019-325-141345-
/O.CON.KEWX.FF.W.0020.000000T0000Z-100514T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANDERA TX-MEDINA TX-
703 AM CDT FRI MAY 14 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
MEDINA AND BANDERA COUNTIES...

AT 645 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

CURRENT RAINFALL ESTIMATES ARE WIDESPREAD 3 TO 4 INCHES ACROSS 
EASTERN MEDINA COUNTY WITH ISOLATED AMOUNTS OF 5 TO 6 INCHES JUST 
WITHIN THE PAST HOUR. BANDERA COUNTY HAS SEEN RAINFALL RATES UP TO 
TWO INCHES PER HOUR. RAINFALL IS LIKELY TO CONTINUE THROUGH AT LEAST 
8AM ACROSS THIS AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE 
FORMING AND MOVING ACROSS THE AREAS THAT HAVE ALREADY SEEN HEAVY 
RAINFALL. THIS WILL ONLY MAKE THE FLOODING THREAT EVEN WORSE.

LOCATIONS IN THE WARNING AREA INCLUDE MICO...BANDERA FALLS...
TARPLEY...MEDINA...LAKEHILLS AND BANDERA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2981 9955 2988 9919 2968 9888 2913 9884
      2916 9904

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 14, 4:19 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 14, 4:19 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
419 AM CDT FRI MAY 14 2010

.DISCUSSION...
MODELS BASICALLY AGREE ON THE PATTERN, HOWEVER THE SMALLER SCALE
FEATURES REMAIN INCONSISTENT AND LACK CONSENSUS THROUGH THIS
FORECAST CYCLE.

TODAY THROUGH SUNDAY, AN UPPER LEVEL TROUGH WILL MOVE EAST ACROSS
THE WESTERN AND CENTRAL STATES. SHORT-WAVES TRAVERSING THE FLOW
ALOFT OVER TEXAS WILL INTERACT WITH A MOIST AIRMASS DUE PERSISTENT
SOUTHERLY LOWER LEVEL FLOW. HAVE MAINTAINED GENERALLY CHANCE POPS
WHICH ARE HIGHER THAN MAV/MET IN FAVORING THE WETTER ECMWF. CAPE
AND SHEAR SUGGEST THAT STRONG TO SEVERE STORMS ARE POSSIBLE AND
AGREE WITH SPC SHOWING MAINLY OUT WEST TODAY INTO SATURDAY, THEN
MAINLY ACROSS THE NORTH SUNDAY. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREATS. PWS UP TO 1.8 INCHES ALSO SUGGESTS A POSSIBILITY
OF LOCALLY HEAVY RAINS AT TIMES. SOME SPOTS MAY RECEIVE RAINFALL
TOTALS TODAY THROUGH SUNDAY OF 2 TO 4 INCHES WHICH MAY CAUSE MINOR
SMALL STREAM AND URBAN TYPE FLOODING. HOWEVER, MOST AREAS WILL GET
LESS THAN ONE INCH. HPC QPF SEEMS REASONABLE. HAVE MAINLY FOLLOWED
THE MAV TEMPERATURES.

MONDAY THROUGH THURSDAY, ANOTHER SMALLER UPPER LEVEL TROUGH WILL
MOVE SLOWLY ACROSS THE SOUTHERN STATES. FAVOR THE WETTER CANADIAN,
ECMWF, AND NOGAPS MODELS AND WILL CONTINUE TO GO SLIGHTLY HIGHER
THAN MEX WITH SLIGHT CHANCE POPS. HAVE GENERALLY FOLLOWED THE MEX
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              86  69  85  69  87 /  40  30  30  20  30
AUSTIN BERGSTROM INTL AIRPORT  85  69  84  68  87 /  40  30  30  20  30
NEW BRAUNFELS MUNI AIRPORT     86  69  86  69  89 /  40  30  30  20  30
BURNET MUNI AIRPORT            82  67  83  68  84 /  40  30  30  20  40
DEL RIO INTL AIRPORT           88  69  88  71  92 /  40  30  20  20  20
GEORGETOWN MUNI AIRPORT        85  68  82  68  85 /  40  30  30  20  40
HONDO MUNI AIRPORT             87  69  87  70  90 /  40  30  20  20  20
SAN MARCOS MUNI AIRPORT        87  70  84  70  89 /  40  30  30  20  30
LA GRANGE - FAYETTE REGIONAL   86  71  83  70  87 /  40  30  40  20  40
SAN ANTONIO INTL AIRPORT       85  70  85  71  89 /  40  30  20  20  30
STINSON MUNI AIRPORT           86  70  87  71  90 /  40  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/10
Hazardous weather outlook, May 13, 9:55 PM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
955 PM CDT THU MAY 13 2010

TXZ171>173-183>194-202>209-217>225-228-141100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
955 PM CDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...REST OF TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
FRIDAY INTO SUNDAY THE MOISTURE WILL CONTINUE TO INCREASE AS
SEVERAL DISTURBANCES CROSS THE REGION AND A FRONTAL BOUNDARY
BECOMES STATIONARY. THIS WILL ALLOW FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP. HEAVY RAINFALL WITH LOCALIZED FLOODING
WILL BE THE MAIN THREAT. RAINFALL TOTALS IN SOME LOCATIONS MAY BE
3 TO 5 INCHES. AT THIS TIME...IT IS UNCERTAIN ON THE LOCATION AND
TIMING OF THE HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 14, 5:33 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
533 AM CDT FRI MAY 14 2010

TXZ185>190-202>205-217-220-141245-
REAL-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-KINNEY-UVALDE-MEDINA-
BEXAR-MAVERICK-ATASCOSA-
INCLUDING THE CITIES OF...LEAKEY...KERRVILLE...BANDERA...
FREDERICKSBURG...BOERNE...BLANCO...BRACKETTVILLE...UVALDE...
HONDO...SAN ANTONIO...EAGLE PASS...PLEASANTON
533 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REAL...KERR...BANDERA...GILLASPIE...
KENDALL...BLANCO...KINNEY...UVALDE...MEDINA...BEXAR...MAVERICK AND
ATASCOSA COUNTIES UNTIL 745 AM...

AT 530 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ACROSS SOUTHERN REAL...NORTHERN UVALDE COUNTY
EXTENDING EAST ACROSS NORTHERN MEDINA COUNTY THEN EAST INTO BEXAR
COUNTY. OTHER STRONG STORMS WERE LOCATED FROM THE ATASCOSA MEDINA
COUNTY LINE INTO EASTERN MEDINA COUNTY. OTHER STRONG STORMS WERE
LOCATED ACROSS CENTRAL MAVERICK COUNTY AND WILL LIKELY IMPACT
SOUTHERN KINNEY COUNTY BY 630 AM IF THEY HOLD TOGETHER. THESE
STORMS WERE MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH PEA TO PENNY SIZE HAIL...BRIEF HEAVY RAIN AND FREQUENT
LIGHTNING.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...
CREEKS...STREAMS...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT
DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:59 AM CDTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde46 min
May 14, 5:01 AM CDTSevere Thunderstorm WarningEWXUvalde44 min
May 14, 6:42 AM CDTSevere Thunderstorm WarningEWXMedina48 min
May 14, 8:22 AM CDTTornado WarningEWXBandera, Bexar, Medina23 min
May 14, 8:47 AM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Hays, Kendall43 min
May 14, 8:47 AM CDTSevere Thunderstorm WarningEWXBexar, Medina22 min
May 14, 8:55 AM CDTSevere Thunderstorm WarningEWXBexar, Medina34 min
May 14, 9:07 AM CDTAreal Flood AdvisoryEWXBandera, Bexar, Medina113 min
May 14, 9:45 AM CDTFlash Flood WarningEWXBandera, Bexar, Medina4 hr
May 14, 10:22 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe, Hays, Medina2 hr
May 14, 10:42 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe3 hr
May 14, 11:03 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 26 more26 days
May 14, 11:06 AM CDTFlash Flood WarningEWXBandera, Medina, Uvalde3 hr
May 14, 12:29 PM CDTAreal Flood AdvisoryEWXFrio, Medina, Uvalde, Zavala3 hr
May 14, 1:46 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Comal, Frio, Guadalupe and 1 more3 hr
May 14, 2:05 PM CDTAreal Flood AdvisoryEWXBexar115 min
May 14, 3:14 PM CDTRiver Flood WarningEWXBexar, Wilson54 hr
May 14, 4:56 PM CDTRiver Flood WarningEWXMedina5 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.